Format

Send to

Choose Destination
See comment in PubMed Commons below
Ann Pharmacother. 1999 Jan;33(1):22-6.

Torsade de pointes induced by cisapride/clarithromycin interaction.

Author information

  • 1Department of Pharmaceutical Services, Ottawa Hospital, Ontario, Canada.

Abstract

OBJECTIVE:

To highlight a case of torsade de pointes ventricular arrhythmia induced by the concomitant use of cisapride and clarithromycin.

CASE SUMMARY:

A 77-year-old white woman was admitted to the hospital with a diagnosis of pneumonia and exacerbation of congestive heart failure. In addition to her usual medications, which included cisapride, the patient was prescribed trimethoprim/sulfamethoxazole and clarithromycin for pneumonia. Within 48 hours, the patient had documented episodes of symptomatic torsade de pointes arrhythmia, which eventually responded to therapy. Both cisapride and clarithromycin were discontinued, and the patient did not have any recurring episodes during a 32-month follow-up.

DISCUSSION:

Cisapride has been implicated in causing adverse cardiac events, including torsade de pointes arrhythmia. In most cases, the patients had preexisting risk factors for torsade de pointes and/or were receiving other medications known to inhibit the hepatic CYP3A4 enzyme system and the metabolism of cisapride. There is evidence that clarithromycin, a relatively new macrolide antibiotic, also inhibits the isoenzyme CYP3A4. The resulting accumulation of cisapride caused by concomitant clarithromycin therapy was believed to have been the cause of the torsade de pointes arrhythmia in this patient.

CONCLUSIONS:

Concomitant use of cisapride and clarithromycin may cause torsade de pointes arrhythmia.

PMID:
9972380
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Loading ...
    Support Center